news 30 October 2026 The Observer (Uganda)

Tragic Drug Mix-Up in Butebo Leaves One Child Dead and 16 Hospitalised

A two-year-old boy has died and 16 other children are hospitalised in Butebo district after health workers mistakenly administered an epilepsy medication instead of deworming pills during an outreach program. Source: https://observer.ug/news/deworming-drug-mix-up-leaves-one-child-dead-16-hospitalised-in-butebo

A routine community health outreach in Butebo district turned tragic after health workers at Kabwangasi Health Centre III mistakenly administered an epilepsy drug instead of deworming medicine to young children. The tragic error resulted in the death of a two-year-old boy and left 16 other children hospitalised.

According to preliminary investigations, the outreach team packed carbamazepine, an anticonvulsant used for epileptic seizures, believing it was mebendazole. The mix-up happened because the tablets and containers shared visual similarities. Shortly after ingestion, the children exhibited severe symptoms including deep sedation, vomiting, dizziness, and dangerously low respiratory rates.

Victims were rushed to Mbale Regional Referral Hospital for emergency care. Dr Julian Abeso, head of paediatrics, reported that the children suffered from severe central nervous system depression. Despite medical interventions, one child succumbed to respiratory depression roughly four hours after admission.

Butebo District Health Officer Dr Lawrence Oowunye confirmed that 23 children received the incorrect medication in total. In response to the disaster, the district has suspended the implicated health workers pending investigations, halted all community outreaches, and temporarily closed Kabwangasi Health Centre III. Authorities, including the National Drug Authority and police, are currently auditing medicine supply chains and considering arrests for gross negligence.

This incident mirrors a similar medication error from October of the previous year, when pupils in Ntungamo district were hospitalized after receiving phenobarbitone instead of albendazole during health outreach days.

Read the full story originally reported by The Observer (Uganda) at The Observer Source URL.